Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Tulsa, OK

May 10, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 10, 2009, 4:25 AM CDT for Choctaw County, Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2009, 4:25 AM CDT (09:25 UTC)
Expired
May 10, 2009, 8:15 AM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 185 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:45 AM CDTFLASH FLOOD8 W Hugo, OKWATER OVER HIGHWAY 70 NEAR CROWDER CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 140 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 100925
FFWTSA
OKC023-101315-
/O.NEW.KTSA.FF.W.0023.090510T0925Z-090510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
425 AM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 815 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAIN ACROSS MUCH OF CHOCTAW COUNTY. RADAR 
  INDICATES THAT OVER 2 INCHES OF RAIN HAS ALREADY FALLEN FROM JUST  
  NORTH OF BOSWELL TO JUST NORTH OF FORT TOWSON. ANOTHER 1-2 INCHES  
  WILL BE POSSIBLE THROUGH 815 AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...KENT...GOODLAND...HUGO...MESSER...SAWYER AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3393 9593
      3416 9597 3416 9516 3394 9514 3396 9523
      3390 9525 3389 9532 3386 9534 3386 9546

$$
2 follow-up statements
000 
WGUS74 KTSA 101139
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
639 AM CDT SUN MAY 10 2009

OKC023-101315-
/O.CON.KTSA.FF.W.0023.000000T0000Z-090510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
639 AM CDT SUN MAY 10 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
CHOCTAW COUNTY...

AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 18 
MILES SOUTH OF BOSWELL TO 5 MILES EAST OF MESSER...MOVING EAST AT 30 
MPH. RADAR INDICATES THAT 3 TO 5 INCHES OF RAIN HAS ALREADY FALLEN 
ACROSS PORTIONS OF CHOCTAW COUNTY. ANOTHER INCH WILL BE POSSIBLE 
THROUGH 815 AM CDT.

SOME LOCATIONS THAT MAY EXPERIENCE ADDITIONAL HEAVY RAIN INCLUDE 
GOODLAND...HUGO...SAWYER AND FORT TOWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3393 9593
      3416 9597 3416 9516 3394 9514 3396 9523
      3390 9525 3389 9532 3386 9534 3386 9546

$$
000 
WGUS74 KTSA 101310
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
810 AM CDT SUN MAY 10 2009

OKC023-101319-
/O.EXP.KTSA.FF.W.0023.000000T0000Z-090510T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
810 AM CDT SUN MAY 10 2009

...THE FLASH FLOOD WARNING FOR CHOCTAW COUNTY EXPIRES AT 815 AM
CDT...

THE WIDESPREAD HEAVY RAINFALL HAS ENDED ACROSS CHOCTAW COUNTY...WITH 
ISOLATED SHOWERS AND THUNDERSTORMS LIKELY TO CONTINUE THROUGH THE 
MORNING HOURS.  SHOULD THE RAIN BECOME MORE WIDESPREAD...THEN 
ADDITIONAL FLASH FLOOD WARNINGS WOULD BE REQUIRED.  

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
      3390 9575 3387 9577 3387 9582 3393 9593
      3416 9597 3416 9516 3394 9514 3396 9523
      3390 9525 3389 9532 3386 9534 3386 9546

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 10, 4:05 AM CDT, 20 minutes earlier.

Area forecast discussion, May 10, 4:05 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
405 AM CDT SUN MAY 10 2009

.DISCUSSION...
CONVECTIVE COMPLEX HAS DEVELOPED IN FAR SOUTHEAST OKLAHOMA
OVERNIGHT. ALTHOUGH THE HEAVIER RAINFALL WILL BE WINDING DOWN OVER
THE NEXT FEW HOURS...FEEL IT IS PRUDENT TO ISSUE A FLASH FLOOD
WATCH EFFECTIVE FROM NOW UNTIL 18Z MONDAY FOR FAR SOUTHEAST
OKLAHOMA AS ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE LATER
TONIGHT AND MONDAY MORNING.

FOR TODAY...IT LOOKS LIKE FAIRLY WIDESPREAD ALBEIT LIGHT RAINFALL
WILL BE THE RULE ALONG WITH CONSIDERABLE CLOUD COVER. THIS SHOULD
HOLD TEMPERATURES DOWN INTO THE 60S. WITH A FRONTAL BOUNDARY
CONTINUING TO LINGER JUST TO OUR SOUTH...ANOTHER CONVECTIVE
COMPLEX LOOKS IMMINENT LATER TONIGHT INTO MONDAY MORNING WITH
SOUTHEAST OKLAHOMA MOST UNDER THE GUN FOR HEAVY RAINFALL AMOUNTS.

THE FRONTAL BOUNDARY WILL MAKE A BETTER NORTHWARD MOVE BY MONDAY
NIGHT AND TUESDAY WITH ADDITIONAL HEAVY RAINFALL POSSIBLE
SOMEWHERE IN THE FORECAST AREA DURING THIS TIME PERIOD.
TEMPERATURES WILL WARM QUICKLY ONCE THE FRONT MOVES TO THE NORTH
LATE TUESDAY OR TUESDAY EVENING WITH MINIMUMS TUESDAY NIGHT
REMAINING VERY MILD.

A COLD FRONT IS STILL SLATED TO MOVE INTO NORTHEAST OKLAHOMA BY
LATE WEDNESDAY OR WEDNESDAY EVENING LIKELY ACCOMPANIED BY A
SIGNIFICANT ROUND OF CONVECTION. THE LATEST DATA NOW SUGGESTS THAT
THIS FRONT WILL AGAIN HANG UP NEAR THE RED RIVER THURSDAY BEFORE
LIFTING BACK NORTH OF THE AREA BY LATE FRIDAY. THUS THE POTENTIAL
FOR SIGNIFICANT RAINFALL WILL CONTINUE THROUGH FRIDAY.

A BREAK IN THE WEATHER LOOKS TO TAKE PLACE FRIDAY NIGHT AND
SATURDAY BEFORE ANOTHER COLD FRONT MOVES INTO THE AREA LATE
SATURDAY NIGHT AND SUNDAY WITH YET ANOTHER ROUND OF SIGNIFICANT
CONVECTION.

DID NOT STRAY FAR FROM GUIDANCE TEMPERATURES OR POPS THE NEXT
COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  53  69  56 /  80  60  60  50
FSM   66  55  66  57 /  80  70  60  40
MLC   66  55  64  59 /  70  70  60  50
BVO   67  50  70  52 /  70  50  50  40
FYV   64  52  66  53 /  80  60  40  30
BYV   64  51  66  53 /  70  60  30  20
MKO   66  54  66  57 /  80  60  60  50
MIO   67  50  69  53 /  70  40  30  20
F10   66  54  64  57 /  80  70  60  50
HHW   69  57  67  60 /  60  70  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR OKZ049-OKZ053.

AR...NONE.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, May 9, 10:21 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1021 PM CDT SAT MAY 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1021 PM CDT SAT MAY 9 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER MIDNIGHT.

DISCUSSION...
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT AS
WARM AIR ALOFT OVERRUNS THE COOLER AIR AT THE SURFACE.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST
OKLAHOMA AND WEST-CENTRAL ARKANSAS WHERE THE ELEVATED
INSTABILITIES WILL BE MORE FAVORABLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE DAILY THROUGH MUCH OF
NEXT WEEK.  THESE CHANCES WILL BE DRIVEN BY FRONTAL
BOUNDARIES PASSING THROUGH THE AREA...WITH BOTH HEAVY
RAIN AND SEVERE WEATHER POTENTIAL OCCURRING WITH EACH
ROUND OF THUNDERSTORMS.  MANY LOCATIONS HAVE RECEIVED
EXCESSIVE RAINFALL OVER THE PAST FEW WEEKS...WHICH
WILL SUPPORT BOTH CONTINUED FLASH FLOOD AND RIVER FLOOD
CONCERNS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
THE ACTIVE WEATHER PATTERN WILL CONTINUE AND RESPONSES TO
BOTH FLASH FLOODING AND SEVERE WEATHER ARE POSSIBLE FOR
MUCH OF THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 10, 1:57 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
157 AM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             ANTLERS                 34.23N 95.62W
05/10/2009  E1.00 INCH       PUSHMATAHA         OK   LAW ENFORCEMENT

&&

GEW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:29 AM CDTSevere Thunderstorm WarningTSAChoctaw31 min
May 10, 1:35 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha55 min
May 10, 4:15 AM CDTFlash Flood WatchTSAChoctaw, Latimer, Pittsburg, Pushmataha48 hr
May 10, 10:00 AM CDTFlash Flood WarningTSAChoctaw6 hr
May 10, 12:23 PM CDTAreal Flood AdvisoryTSALatimer, Pittsburg, Pushmataha2 hr
May 10, 4:02 PM CDTAreal Flood WarningTSAChoctaw, Pushmataha4 hr

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.